Although it is definitely less talked about, and widely considered to be much safer than other forms of painkillers, Tramadol, otherwise known as Ultram, is still very addictive and can be very dangerous.
What is Tramadol?
Tramadol is an opioid painkiller that is often prescribed to treat moderate pain. It is frequently prescribed for people who have chronic issues with pain, such as lower back, arthritis, and fibromyalgia as it is considered the be less addictive than other opioid painkillers. However, new cases are popping up all over the country of people becoming addicted to their tramadol medication, and even of people using the drug recreationally.
Just like with any other opioid painkiller, the effects of Tramadol are intended to subdue pain. The most common side effects of the drug are:
- Loss of motor control
- Mood swings
- Memory and concentration issues
While most other opioid medications are listed on the DEA’s Controlled Substance list as Schedule II substances, Tramadol makes the list as a schedule IV drug, as it has been deemed to be less addictive.
Since it is an opioid medication and does create a tolerance effect in users, prescribed or recreational, Tramadol can be extremely addictive. The difficulty here is that many people who get the drug prescribed to them assume it must be safe.
However, over time, and with prolonged use of the medication, either used as prescribed or in excess, will cause the user to develop a tolerance to the drug, therein requiring a larger dose each time in order to receive the desired effect.
Users will also experience withdrawal symptoms that mirror those of any other opioid painkiller after prolonged use. This could mean anything from irritability to depression, to intense flu-like symptoms.
If you are concerned that you or your loved one may be struggling with a tramadol addiction, here are a few warning signs to keep an eye out for:
- Taking more and more of the drug each time
- Craving the drug frequently
- Becoming irritable, weak, and sickly when the drug has not been taken
- Difficulty maintaining relationships due to the medication
- Frequent passing out, nodding off or falling asleep for short periods of time
- Planning the day around being able to use the drug
- Spending excessive amounts of money on the drug
- Finding ways to get the drug if the prescription has been used too quickly
- Seeing multiple doctors
- Cold Sweats and Leg pains
- Frequent abdominal distress
Although it may have been prescribed by a doctor, Tramadol still has the ability to cause a user to overdose. Reports have been found where users took too many of the pill itself and went into cardiac arrest. Other reports found that many users were combining their tramadol pills with other forms of alcohol or prescription pills, which created a slew of complications.
“A study released in 2005 reported that 84% of people who abused Tramadol in high doses experienced a seizure within 24 hours.”
For example, for several users who mixed their Tramadol with alcohol, it resulted in a vastly increased sedative effect, which slowed the heart rate and breathing to dangerously low levels. This process led to a lack of oxygen in the brain, causing severe brain damage and even coma.
For users who mixed their Tramadol with stimulants such as Adderall, cocaine, or meth, the effects of the stimulants downplayed the amount of tramadol taken, so the users would be fooled into ingesting more, in order to get the high they sought. This lead to a high amount of opioids in their system, that resulted in an overdose.
Some of the signs of Tramadol overdose include:
- Respiratory Failure
- Low Blood Pressure and Heart Rate
- Clammy, sweaty skin
- Very small pupils
Overdose from tramadol can be reversed by the drug Narcan or Naltrexone, but it must be caught immediately and acted upon quickly if the user is to be saved. More often than not, these users are alone and are not found until it is too late.
Long-Term Effects of Tramadol Abuse
One of the main reasons why the heroin and opioid epidemic has taken off with such force is because of the fact that so many people were being prescribed opioid painkillers on a daily basis. Over time, and once these people had become fully addicted, they could either:
- No longer afford their medication
- Be cut off by their doctor
- Need a stronger drug to achieve a high
These factors are often what lead most people into a place they never thought they would go. For example, reports of Tramadol users who hoped to be relieved of their arthritis or lower back pain found themselves shooting up heroin after a short time, as the high was stronger and the drug was cheaper.
This does not happen in every case, but the reports of this sort of situation occurring, where people who previously had no indication or pattern of addiction suddenly became reliant on their painkiller medication and found themselves in a very dark cycle of addiction.
The Dangers of Sharing Tramadol
One of the most startling but common trends that the opioid epidemic has exposed is how many users, ranging from all ages, got their first taste of an opioid medication from a friend or family member. This usually plays out by the family member being prescribed the drug for a serious ailment, and that person sharing the drug with an individual after they experience a headache, muscle aches, soreness, etc.
It is usually meant with good intentions, however, reports state that this is how many teenagers first experience painkiller drugs. Something like 60% of people who used painkillers between 2012 and 2013 reported first getting the drug from a friend or relative.
If you or a loved one is addicted to drugs or alcohol and if you’ve tried but failed to kick the habit, you may need professional help. Addiction is tough to beat by itself due to the pain of withdrawal and a lack of support, but you can find both at Stout Street’s reputable treatment center. Call us today and begin your journey to sobriety.